Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 27, NWS Pueblo, CO

June 10, 1997Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 1997, 3:55 PM MDT for Otero County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1997, 3:55 PM MDT (21:55 UTC)
Expired
Jun 10, 1997, 4:40 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Otero County, CO

The radar

The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:00 PM MDTHail 0.75Timpas, CO
Jun 10, 4:05 PM MDTHail 0.88Timpas, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 102156 RRA
SVRPUB
COC089-102240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT TUE JUN 10 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 440 PM MDT
 
* SOME LOCATIONS AFFECTED
  SOUTHERN OTERO COUNTY BORDER NEAR DELHI BY 405 PM
  OPEN COUNTRY EAST OF HIGHWAY 350 THROUGH 430 PM

* AT 354 PM RADAR SHOWED A SEVERE STORM 6 MILES WEST OF DELHI MOVING
  EAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:14 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 10, 3:14 PM MDT, 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT TUE JUN 10 1997

CONCERN TONIGHT THUNDERSTORM COVERAGE.  LATEST GOES 8 SOUNDING
DATA (19Z) INDICATES LI'S OF -6 WITH CAPES AROUND 1400 AND
PRECIPITABLE WATER VALUES OF AROUND 1 INCH IN THE VICINITY OF
PUEBLO.  WITH JET MAX AND ASSOCIATED LIFT INDICATED BY NTRANS PV
ANOMALY WILL GO WITH SCATTERED THUNDERSTORMS...SOME SEVERE ALONG
WITH LOCALLY. HEAVY RAINFALL TONIGHT.

WILL GO ABOVE MOS TEMPERATURE BY A CATEGORY OR SO.

"7"

In the hours before

Local storm report, Jun 10, 2:28 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT TUE JUN 10 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0210 PM    5 NW TRINCHERA            CO   1.00 INCH HAIL
06/10/97   LAS ANIMAS
Local storm report, Jun 10, 2:36 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT TUE JUN 10 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0210 PM    5 NW TRINCHERA            CO   1.00 INCH HAIL
06/10/97   LAS ANIMAS
Special weather statement, Jun 10, 2:56 PM MDT, 59 minutes before
COZ074-075-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT TUE JUN 10 1997

...THUNDERSTORMS CROSSING THE I-25 CORRIDOR...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE OPEN COUNTRY EAST OF
THE I-25 CORRIDOR FROM AGUILAR SOUTH TO TRINIDAD THROUGH 330 PM...
AND ARE LIKELY TO PRODUCE PERIODS OF HEAVY RAIN...HAIL UP TO 1/2
INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND FREQUENT LIGHTNING.

AT 255 PM...PUEBLO DOPPLER RADAR INDICATED THE STRONGEST
THUNDERSTORM 5 MILES NORTH NORTHWEST OF TRINIDAD. ANOTHER STORM
WAS LOCATED 3 MILES SOUTHEAST OF LUDLOW ALONG I-25. THE STORMS WERE
MOVING EAST AT 15 MPH.

MOORE
Local storm report, Jun 10, 3:18 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT TUE JUN 10 1997

CORRECTED FOR FORMAT...JUNE 5TH THURSDAY REPORTS

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0605 PM    6 NE COLORADO SPRINGS     CO   0.75 INCH HAIL
06/05/97   EL PASO

0732 PM    PENROSE                   CO   TORNADO
06/05/97   FREMONT                        BRIEF TOUCHDOWN WITH
 :                                         NO DAMAGE
Local storm report, Jun 10, 3:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT TUE JUN 10 1997

CORRECTED FOR FORMAT...JUNE 5TH THURSDAY REPORTS

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0605 PM    6 NE COLORADO SPRINGS     CO   0.75 INCH HAIL
06/05/97   EL PASO

0732 PM    PENROSE                   CO   TORNADO
06/05/97   FREMONT                        BRIEF TOUCHDOWN WITH
                                          NO DAMAGE
Special weather statement, Jun 10, 3:37 PM MDT, 18 minutes before
COZ074-075-077-102210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT TUE JUN 10 1997

...STRONG THUNDERSTORMS MOVING ACROSS LAS ANIMAS COUNTY...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS DELPHI AND THATCHER THROUGH
345 PM. OTHER STRONG THUNDERSTORMS WERE JUST SOUTH OF HIGHWAY 160
AND NEAR THE NEW MEXICO BORDER...OR 11 MILES EAST NORTHEAST TO 8
MILES SOUTHEAST OF TRINIDAD.

THESE STORMS WILL PRODUCE PERIODS OF VERY HEAVY RAIN...HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND FREQUENT
LIGHTNING AS THEY CONTINUE TO THE EAST AT 15 MPH. PUEBLO DOPPLER
RADAR ESTIMATED ONE HOUR RAINFALL AMOUNTS OF 1/2 TO 1 INCH...AND 3
HOUR AMOUNTS OF 1 1/2 TO 2 INCHES AT THE INTERSECTION OF HIGHWAYS
350 AND 160.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:43 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 9, 10:45 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jun 10, 1:55 PM MDTSevere Thunderstorm WarningPUBLas Animas60 min
Jun 10, 5:13 PM MDTSevere Thunderstorm WarningPUBOtero32 min
Jun 10, 5:40 PM MDTSevere Thunderstorm WarningPUBBent, Otero60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.